MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.0MM DRILL SHORT W/AO QC; BIT, DRILL

SMITH & NEPHEW, INC. 2.0MM DRILL SHORT W/AO QC; BIT, DRILL
Model Number 71174910
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an osteosynthesis of multiple fractures on the distal humerus, the 2.0mm drill short w/ao qc broke off in one of the perforations for placing the screws.It was attempted to remove the broken piece from the bone by using the respective technique with a variable angle drill guide, but it was not possible, so, the surgeon decided to leave the broken piece inside of the patient.The procedure was resumed, after a non-significant delay, using an s+n backup device.No further complications were reported as a consequence of this problem.
 
Additional Manufacturer Narrative
- please be aware that additional information (d4, h4) was received on 13-apr-2023.- please be aware that b5 was corrected according to the information received on 13-apr-2023.- please be aware that the original aware date (g4) of this event was 02-mar-2023.
 
Event or Problem Description
It was reported that, during an osteosynthesis for multiple fractures of the distal humerus of a child, the 2.0mm drill short w/ao qc broke off in one of the many perforations for placing the screws.It was attempted to remove the broken piece from the bone by using the respective technique with the use of a variable angle drill guide, but it was not possible, so the surgeon decided to leave it there.The procedure was resumed, after a non-significant delay, using an s+n backup device.No further complications were reported as a consequence of this problem, the patient's health condition is stable.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, as of the date, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have definitively contributed to the event.Per case details, ¿the patient¿s health condition is stable.¿ however, it was reported that the drill bit could not be removed from the patient¿s bone.The material composition for the reported device is 17-4 ph stainless steel.The drills are an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term tissue data is not available.The patient impact beyond the reported device breakage and retention of broken pieces could not be determined.However, local irritation, migration, tissue inflammation, and/or pain cannot be ruled out as potential side effects if any portion of the retained device.Additionally, the procedure was completed after a non-significant delay using a smith and nephew backup device.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning, and sterilization of smith & nephew orthopedics devices for single-use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed the tip broke off.The broken piece was not returned.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have definitively contributed to the event.Per case details, ¿the patient¿s health condition is stable.¿ however, it was reported that the drill bit could not be removed from the patient¿s bone.The material composition for the reported device is stainless steel.The drills are an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term tissue data is not available.The patient impact beyond the reported device breakage and retention of broken pieces could not be determined.However, local irritation, migration, tissue inflammation, and/or pain cannot be ruled out as potential side effects if any portion of the retained device.Additionally, the procedure was completed after a non-significant delay using a smith and nephew backup device.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
2.0MM DRILL SHORT W/AO QC
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16727983
Report Number1020279-2023-00797
Device Sequence Number18134461
Product Code HTW
UDI-Device Identifier00885556386798
UDI-Public00885556386798
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71174910
Device Catalogue Number71174910
Device Lot Number21LUQ0065
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2023
Supplement Date Received by Manufacturer03/02/2023
04/27/2023
07/20/2023
Initial Report FDA Received Date04/12/2023
Supplement Report FDA Received Date05/03/2023
05/04/2023
07/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age13 YR
Patient SexMale